THURSDAY, Jan. 26 (HealthDay News) -- Anaphylactic shock following immunization is extremely rare in children, and in the few reported cases, some children have a delayed onset of symptoms, according to a study published online Jan. 23 in the Archives of Disease in Childhood.
Michel Erlewyn-Lajeunesse, M.B.B.S., of the University Hospital Southampton in the United Kingdom, and colleagues studied cases of children under 16 in the United Kingdom and Ireland with suspected anaphylaxis as an adverse event following immunization that were reported through the British Paediatric Surveillance Unit between September 2008 and October 2009. Pediatricians completed questionnaires on presentation, diagnosis, management, and outcome.
The researchers found that seven out of 15 reports met criteria for anaphylaxis following immunization. Four of the seven children had symptoms more than 30 minutes after administration of the vaccine. Six children, who all fully recovered, required treatment with intramuscular adrenaline and intravenous fluids. Denominators were not available for all vaccines, so the overall incidence could not be calculated, but the estimated incidence was 12 per 100,000 doses for single component measles vaccine and 1.4 cases per one million doses for the bivalent human papillomavirus vaccine.
"Anaphylaxis remains a rare adverse event following immunization. No cases were related to vaccines given as part of the 'routine' infant and preschool immunization program, despite over 5.5 million vaccines being delivered in this time period," the authors write.
Several authors disclosed financial ties to pharmaceutical companies and vaccine manufacturers.
Full Text (subscription or payment may be required)